Flash Flood, Pueblo
- When
- September 11, 8:10 PM MST to 9:15 PM MST
- Where
- Pueblo County, 6.46 mi E of Beulah to 7.53 mi E of Beulah
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.084, -104.861
Storms produced heavy rain across western Pueblo County and western El Paso County and the Waldo Canyon burn scar. Rural roads were flooded east of Beulah.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Storms produced heavy rain across western Pueblo County and western El Paso County and the Waldo Canyon burn scar. Rural roads were flooded east of Beulah. There was also flooding on US Highway 24 and numerous streets on the west side of Colorado Springs. A man drowned in Fountain Creek near Nevada Avenue.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Sep 11, 5:02 PM MST, 3 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 602 PM MDT WED SEP 11 2013 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 352 PM MDT WED SEP 11 2013 .TONIGHT...NEXT BATCH OF CONVECTION HAS DEVELOPED OVER SOUTHERN PUEBLO COUNTY AND IS MOVING NORTHWARD. LATEST HRRR SUGGESTS THIS CONVECTION WILL WEAKEN DURING THE NEXT HOURLY...BUT HRRR PERFORMANCE HAS NOT BEEN STELLAR TODAY. MODELS HAVE BEEN DOING A BETTER JOB WITH THE CONVECTION ON THE EASTERN PLAINS...AND THERE IS A CONSENSUS OF MOST OF THE PRECIPITATION MOVING TO THE NORTHEAST DURING THE EVENING. OVER THE CONTINENTAL DIVIDE REGION....SOME STORMS HAVE FINALLY DEVELOPED AS WATER VAPOR SHOWS A DISTURBANCE MOVING INTO CENTRAL COLORADO. DECIDED TO MAINTAIN MOSTLY HIGH SCATTERED POPS DURING THE NIGHT. SUSPECT THE DISTURBANCE OVER CENTRAL COLORADO WILL MOVE ACROSS THE REGION THIS EVENING..WHICH WILL DEVELOP SOME SHOWERS THIS EVENING. .THURSDAY...THE THREAT FOR LOCALLY HEAVY RAIN CONTINUES. DISTURBANCE MOVING INTO THE MIDWEST WILL STRENGTHEN HIGH PRESSURE OVER THE NORTHERN PLAINS. THE STRENGTHENING ANTICYCLONE WILL PUSH A COLD FRONT THROUGH THE PLAINS...INCREASING THE EASTERLY FLOW AND MOISTURE FLUX INTO THE REGION. THE PLUME OF MIDDLE AND UPPER MOISTURE WILL ALSO CONTINUE OVER THE REGION EAST OF THE UPPER LOW OVER THE GREAT BASIN. MODELS CONTINUE TO GENERATE WIDESPREAD SIGNIFICANT PRECIPITATION OVER THE REGION THURSDAY..ESPECIALLY OVER THE EASTERN MOUNTAINS AND PLAINS. SUSPECT A WEAK DISTURBANCE IS NORTHEASTWARD INTO COLORADO. ISSUED A FLASH FLOOD WATCH FOR THURSDAY FOR THE WALDO CANYON AND BLACK FOREST BURN SCARS. THERE WAS SOME MINOR FLOODING OVER WALDO CANYON BURN SCAR TODAY AND THE STORMS ON THURSDAY COULD BE STRONGER. FURTHER WEST...ANTICIPATE MORE COVERAGE OF STORMS THAN WEDNESDAY AS THE AMOUNT OF MIDDLE AND UPPER LEVEL MOISTURE INCREASES. --PGW-- .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 352 PM MDT WED SEP 11 2013 ...HEAVY RAIN POSSIBLE THURSDAY NIGHT... THURSDAY NIGHT-FRIDAY...MODELS CONTINUE TO INDICATE A VERY WET PERIOD AS WEAKENING UPPER LOW ACROSS WESTERN UTAH IS SLOWLY KICKED OUT INTO THE NORTHERN ROCKIES BY EASTERN PACIFIC ENERGY DROPPING OUT OF WESTERN BC AND INTO THE NORTHERN TIER OF STATES. THIS ENHANCES MOIST LOW LEVEL UPSLOPE FLOW ACROSS THE EASTERN MTS THURSDAY NIGHT AND ALONG WITH INCREASED UVV FROM ASSOCIATED JET TRANSLATING ACROSS THE ROCKIES AND THE ABUNDANT ATMOSPHERIC MOISTURE STILL IN PLACE...WILL SUPPORT THE LOCALLY HEAVY RAINFALL ACROSS THE AREA THURSDAY NIGHT. LATEST MODELS CONTINUE TO PEG EASTERN COLORADO AND IN PARTICULAR THE PIKES PEAK REGION...WHERE LOW LEVEL UPSLOPE WILL BE MAXIMIZED...FOR HEAVY RAIN THURSDAY NIGHT AND FRIDAY WITH HPC DAY 2 QPF TOTAL INDICATING 1-2 INCHES ACROSS SOUTHEASTERN COLORADO WITH A BULLSEYE OF 1.76 INCHES ACROSS THE PALMER DVD AND 1.96 INCHES OVER KIOWA COUNTY. WITH THAT SAID...HAVE KEPT HIGH POPS INTACT ACROSS THE AREA THURSDAY NIGHT AND FRIDAY...WITH AN INCREASED CONCERN FOR FLASH FLOODING THURSDAY NIGHT...ESPECIALLY FOR THE WALDO CANYON AND BLACK FORECAST BURN SCARS. FRIDAY NIGHT-SUNDAY NIGHT...FLOW ALOFT BECOMES WEAK WESTERLY WITH MONSOONAL PLUME DECREASING THROUGH SUNDAY...AS THE NORTHERN TIER SYSTEM CONTINUES TO DROP SOUTH AND EAST ACROSS THE UPPER MIDWEST. STILL ENOUGH MOISTURE IN PLACE FOR SCATTERED SHOWERS AND STORMS ACROSS THE AREA SATURDAY...WITH LOCALLY HEAVY RAINFALL STILL A THREAT DUE TO THE WEAK STEERING FLOW ALOFT. PASSING NORTHERN TIER SYSTEM SENDS A WEAK BACKDOOR COLD FRONT ACROSS THE EASTERN PLAINS SATURDAY NIGHT WITH MOIST EASTERLY UPSLOPE FLOW HELPING TO INCREASE PRECIPITATION CHANCES ACROSS THE EASTERN MTS AND IMMEDIATE ADJACENT PLAINS SUNDAY AFTERNOON AND EVENING. MONDAY-WEDNESDAY...MODELS CONTINUE TO INDICATE A WARMING AND DRYING TREND FOR EARLY NEXT WEEK AS A BROAD UPPER TROUGH SETS UP ACROSS THE PAC NW COAST...KEEPING MODERATE WEST TO SOUTHWEST FLOW ALOFT ACROSS THE REGION. THIS WILL ALLOW FOR TEMPERATURES TO WARM BACK TO GENERALLY ABOVE SEASONAL AVERAGES. LATEST EC INDICATES ANOTHER POSSIBLE BACKDOOR COLD FRONT MOVING ACROSS THE EASTERN PLAINS ON WEDNESDAY WITH THE GFS BRINGING THE FRONT ACROSS THURSDAY. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 352 PM MDT WED SEP 11 2013 KCOS AND KPUB...NEXT BATCH OF STORMS IS MOVING NORTHWARD AND WILL AFFECT KCOS AND KPUB DURING THE LATER AFTERNOON AND EARLY EVENING. ANTICIPATE MVFR CEILINGS OVERNIGHT WITH ABUNDANT LOW LEVEL MOISTURE REMAINING. SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP BY LATE MORNING AS A DISTURBANCE MOVES INTO THE REGION. ATMOSPHERE REMAINS MOIST AND THERE IS THE THREAT FOR HEAVY RAIN. KALS...SOME SHOWERS MAY CONTINUE THROUGH MID EVENING. ANTICIPATE MVFR CEILINGS OVERNIGHT WITH LOW LEVEL MOISTURE REMAINING IN THE SAN LUIS VALLEY. SHOWERS AND THUNDERSTORMS WILL DEVELOP BY LATE MORNING AS A DISTURBANCE MOVES INTO THE REGION. --PGW-- && .HYDROLOGY... ISSUED AT 557 PM MDT WED SEP 11 2013 FROM THE MOTION OF THE MOSAIC RADAR IMAGERY...ANOTHER VORTMAX IS LIKELY LOCATED OVER PUEBLO COUNTY. THIS ONE DOES NOT APPEAR TO BE AS WELL DEFINED AS THIS MORNINGS VORT MAX. NONETHELESS...WE WILL CAREFULLY BE WATCHING FOR INCREASING ECHOES OVER THE WALDO BURN SCAR. HRRR HAS BEEN TRYING TO DISSIPATE THIS AREA OF RAIN FOR THE LAST FEW RUNS AND IT HAS NOT HAPPENED YET. THE GROUND IS SATURATED OVER THE BURN SCAR AND IT WILL NOT TAKE TOO MUCH TO CAUSE PROBLEMS. \/HODANISH && .PUB WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING FOR COZ081-084-085. FLASH FLOOD WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING FOR COZ081-084-085. && SHORT TERM...PGW LONG TERM...MW AVIATION...PGW HYDROLOGY...HODANISH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 814 PM MDT WED SEP 11 2013 COZ058>089-093>099-121300- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 814 PM MDT WED SEP 11 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TONIGHT SCATTERED TO NUMEROUS SHOWERS...AND ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING. SOME LOCALLY HEAVY RAIN IS POSSIBLE...AND COULD LEAD TO FLASH FLOODING CONCERNS ON AREA BURN SCARS. THE HIGHER MOUNTAIN AREAS SHOULD SEE SOME SNOW...WITH SOME LIGHT ACCUMULATIONS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE CHANCE FOR HEAVY RAIN WILL INCREASE THURSDAY AND THURSDAY NIGHT. THE WALDO CANYON...BLACK FOREST...AND EAST PEAK BURN SCARS WILL BE PARTICULARLY SUSCEPTIBLE TO FLASH FLOODING IF HEAVIER SHOWERS OR STORMS IMPACT THESE AREAS. IN ADDITION TO LIGHTNING... ISOLATED THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING SOME SMALL HAIL. THE CHANCE FOR WIDESPREAD SHOWER ACTIVITY AND A FEW THUNDERSTORMS WILL CONTINUE THROUGH THE WEEKEND. AFTER A BRIEF LULL IN THE RAINFALL ON SATURDAY...A COLD FRONT WILL ARRIVE ON SUNDAY AND BRING A RENEWED THREAT OF LOCALLY HEAVY RAINFALL AND POTENTIAL FLOODING. BY MONDAY OR TUESDAY...OUR AREA SHOULD RETURN TO A DRIER PATTERN AND STORMS WILL LIKELY BE LIMITED TO THE MOUNTAIN AREAS. SOME ACCUMULATING SNOW IS EXPECTED FOR ELEVATIONS ABOVE 12000 FEET THROUGH THIS WEEKEND. THE HIGHEST ELEVATIONS ABOVE 13000 FEET COULD SEE SOME MODERATE SNOWFALL BY THIS WEEKEND. CLIMBERS AND HIKERS SHOULD EXPECT WINTER CONDITIONS ABOVE TREELINE DURING THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE ACROSS SOUTHEAST AND SOUTH CENTRAL COLORADO TONIGHT. 27/88
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 650 PM MDT WED SEP 11 2013 COZ081-084-085-120115- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT- 650 PM MDT WED SEP 11 2013 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... WALDO CANYON BURN SCAR. AT 645 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS WITH LOCALLY MODERATE RAIN DEVELOPING IN AND NEAR THE WALDO BURN SCAR. THESE SHOWERS WERE DEVELOPING WEST...SOUTH AND EAST OF THE BURN SCAR AND WERE MOVING NORTH AT 15 MPH. LOCATIONS IMPACTED INCLUDE... WEST COLORADO SPRINGS. MANITOU SPRINGS. CRYSTOLA. CHIPITA PARK. CASCADE. RAINFALL AMOUNTS UP TO 0.10 INCHES OF RAIN WILL BE POSSIBLE. IF THE STORMS INTENSIFY...THEN HEAVIER RAINS WILL BE POSSIBLE. HODANISH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 724 PM MDT WED SEP 11 2013 COZ081-084-085-120145- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT- 724 PM MDT WED SEP 11 2013 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... THE WALDO BURN SCAR. AT 720 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING MODERATE TO HEAVY RAIN MOVING INTO MANITOU SPRINGS. THIS STORM PRODUCED OVER 0.50 INCHES OF RAIN ON THE SOUTHWEST SIDE OF COLORADO SPRINGS. THIS STORM WILL MOVE OVER THE BURN SCAR BETWEEN 725 PM AND 800 PM. IF THIS STORM DOES NOT WEAKEN...THEN FLOOD ADVISORIES OR FLASH FLOOD WARNING WILL LIKELY BE ISSUED. WHICH WAS MOVING TOWARD THE NORTH AT 10 MPH. LOCATIONS IMPACTED INCLUDE... WEST COLORADO SPRINGS. MANITOU SPRINGS. CHIPITA PARK. CASCADE. BE PREPARED TO SEEK HIGHER GROUND IN THE EVENT A FLASH FLOOD WARNING IS ISSUED. HODANISH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 811 PM MDT WED SEP 11 2013 COZ081-084-085-120230- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT- 811 PM MDT WED SEP 11 2013 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... THE WALDO CANYON BURN SCAR. AT 803 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED RAIN SHOWERS IN AND AROUND THE WALDO BURN SCAR. THE HEAVIEST SHOWERS WERE NOTED OVER FORT CARSON AND THEY WERE MOVING NORTH-NORTHWEST AT 10 MPH. RAIN GAGE REPORTS FROM IN AND AROUND THE WALDO BURN SCAR INDICATE BETWEEN 0.10 TO 0.4 INCHES OF RAIN HAS FALLEN. THE HEAVIEST RAIN FELL OVER THE FAR EASTERN PART OF THE WALDO BURN SCAR. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO CLOSELY MONITOR THE WEATHER OVER THE WALDO BURN SCAR THROUGHOUT THE NIGHT. LOCALLY HEAVY RAIN WILL BE POSSIBLE THROUGH THE NIGHT TIME HOURS. IN ADDITION....COMPUTER SIMULATIONS CONTINUE TO INDICATE HEAVY RAIN WILL LIKELY OCCUR TOMORROW. PLEASE BE PREPARED FOR THIS HEAVY RAIN THREAT. HODANISH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 852 PM MDT WED SEP 11 2013 COZ081-082-084-085-120315- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-PIKES PEAK ABOVE 11000 FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT- 852 PM MDT WED SEP 11 2013 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... WALDO CANYON BURN SCAR. AT 842 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED RAINFALL WAS INCREASING OVER THE WALDO BURN SCAR. THIS RAIN EXTENDED FROM THE BURN SCAR SOUTHWARD INTO FORT CARSON. SOME OF THE RAIN OVER FORT CARSON WAS MODERATE TO HEAVY AT TIMES. THIS RAIN WAS MOVING SLOWLY NORTH AT 5 MPH. IT IS POSSIBLE MODERATE RAIN COULD BEGIN FALLING ON THE BURN SCAR AFTER 910 PM. LOCATIONS IMPACTED INCLUDE... WEST COLORADO SPRINGS. CASCADE. WOODLAND PARK. GREEN MOUNTAIN FALLS. CRYSTOLA. CHIPITA PARK. HODANISH
The Pueblo radar (KPUX), 73 km away, was scanning. The volume nearest the first event began at 03:07 UTC.
4 flash flood, 1 flood. Local standard time, as filed.
Fountain Creek at the forecast point at Nevada Avenue went above flood stage.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flood, El Paso | 2013-09-12 | 54 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, September 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473108, 473109, 473125, 478042, 473126.